Sunday, July 8, 2012


Non-ADDers who take stimulants only to get an edge, hopefully are familiar with side effects. Weight loss and lack of appetite are common, and the obese student might be OK with these (After all, stimulants used to be taken over the counter for weight loss). Also, if there is an underlying undiagnosed seizure disorder or tic, stimulants can lower their threshold and cause seizures or tics to occur. Of great concern are cardiovascular effects. Stimulants can certainly increase heart rate. Has the non-ADDer had a physical exam before taking them? I almost always recommend the ADDer check out with his doctor whether or not he needs an EKG. In the NY times article, three high school seniors wh0 took several hundred milligrams of ADDerall one night had racing hearts hallucinations and convulsions, and ended up spending several months in a drug rehab center. Do you know any student who had this experience?

The ADDer is usually evaluated for depression, anxiety and learning problems. Has the non-ADDer checked out these possibilities? Often stimulants can make an anxious ADDer more anxious,; or if their diagnosis of ADD is wrong, and they are bipolar, a manic episode can be induced using high doses of stimulants.

Finally, in working with an ADDer at any age, as a psychologist, I help them to develop strategies at school which may lead to no longer needing stimulants for many years. Does the non-ADDer learn behavioral and cognitive strategies for studying which may substitute for the medication and may still yield an edge?

No comments: